Alert archive / Puerto Rico / Small Craft Advisories in 2018

Small Craft Advisory 42, NWS JSJ

October 7, 2018

NWS JSJ issued this small craft advisory at Oct 7, 2018, 3:37 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 3:37 AM CDT (08:37 UTC)
Expired
Oct 8, 2018, 3:58 AM CDT
In force
24 hr
Issued by
NWS JSJ

The text

As transmitted.

030 
WHCA72 TJSJ 070837
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
437 AM AST Sun Oct 7 2018

...Long period swell from Tropical Storm Leslie will affect the
Atlantic waters...

.Long period swell from Tropical Storm Leslie will affect the
Atlantic waters through Tuesday making seas hazardous.

AMZ710-071645-
/O.NEW.TJSJ.SC.Y.0042.181007T0837Z-181009T1800Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
437 AM AST Sun Oct 7 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM AST TUESDAY...

The National Weather Service in San Juan has issued a Small Craft
Advisory, which is in effect until 2 PM AST Tuesday. 

* WINDS...15 to 20 knots

* WAVES/SEAS...5 to 7 feet occasionally up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
4 follow-up statements
542 
WHCA72 TJSJ 071409
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1009 AM AST Sun Oct 7 2018

...A northerly swell from Tropical Storm Leslie will affect the 
Atlantic waters...

.Northerly swell from Tropical Storm Leslie will affect the 
Atlantic waters through Tuesday making seas hazardous.

AMZ710-072215-
/O.CON.TJSJ.SC.Y.0042.000000T0000Z-181009T1800Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1009 AM AST Sun Oct 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM AST
TUESDAY...

* WINDS...15 to 20 knots

* WAVES/SEAS...5 to 7 feet occasionally up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
396 
WHCA72 TJSJ 071955
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
355 PM AST Sun Oct 7 2018

...Hazardous seas to continue overnight...

.A northerly swell from Tropical Storm Leslie is still affecting 
the offshore Atlantic waters.

AMZ710-080400-
/O.EXT.TJSJ.SC.Y.0042.000000T0000Z-181008T1000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
355 PM AST Sun Oct 7 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM AST MONDAY...

* WINDS...15 to 20 knots

* WAVES/SEAS...5 to 7 feet occasionally up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
635 
WHCA72 TJSJ 080115
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
915 PM AST Sun Oct 7 2018

...Hazardous seas to continue overnight...

.A northerly swell from Tropical Storm Leslie is still affecting
the offshore Atlantic waters.

AMZ710-080915-
/O.CON.TJSJ.SC.Y.0042.000000T0000Z-181008T1000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
915 PM AST Sun Oct 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM AST MONDAY...

* WINDS...10 to 15 knots

* WAVES/SEAS...5 to 7 feet occasionally up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
694 
WHCA72 TJSJ 080858
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
458 AM AST Mon Oct 8 2018

...SMALL CRAFT ADVISORY IS CANCELLED....
Small craft advisory is cancelled due to subsiding seas. 

AMZ710-081000-
/O.CAN.TJSJ.SC.Y.0042.000000T0000Z-181008T1000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
458 AM AST Mon Oct 8 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Juan has cancelled the Small
Craft Advisory. 



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Oct 6, 8:36 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Oct 6, 8:36 PM CDT, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
936 PM AST Sat Oct 6 2018

.UPDATE...Once again today, many sectors of Puerto Rico observed
showers and thunderstorms in the afternoon hours. This time the
heaviest showers were across the north central and northwestern
coastal municipalities, where 2 to 3 inches of rain were observed.
However, other sectors of Puerto Rico, especially portions of
eastern, central interior, southern slopes, and portions of the
San Juan metro, observed up to an inch of rain. Light to moderate
showers lingered well into the evening hours and the rain should
gradually become lighter as the night progresses.

There has been little change in overall expected weather for
tonight and Sunday. The sky is expected to remain mostly cloudy
but the light rain should gradually diminish tonight but then
showers are expected to affect eastern PR early in the morning on
Sunday. For Sunday afternoon, the combination of the still deep
moisture and the local effects will cause the development of
showers and thunderstorms across Puerto Rico, with the heaviest
showers expected to be once again across eastern and northwestern
PR.

&&

.AVIATION...RA/SHRA expected this evening across the local area,
improving over time, but VCSH is expected across some of the
local terminals. VFR conds are still expected through 07/15Z. The
SHRA/TSRA development expected on Sunday afternoon may affect
areas in and around TJBQ, TJSJ, and TJMZ. Winds will be light and
variable tonight at the terminals in PR, easterly for the USVI and
TNCM/TKPK. Winds will be from the east at around 10KT after
07/13Z with sea breeze variations.

&&

.MARINE...Seas are subsiding but are still choppy, and small craft
operators are urged to exercise caution due to seas up to 6 feet
for the next several days. Winds are expected to be generally from
the east at 10 to 15 KT. There is a high risk of rip currents for
the beaches from northwestern to northeastern PR, northern Culebra
and Saint Thomas.

&&

.PREV DISCUSSION... /issued 440 PM AST Sat Oct 6 2018/

SYNOPSIS...Periods of showers and thunderstorms will continue
to prevail across the forecast area during the next few days,
increasing the risk for urban flooding as well as sharp rises
along small streams and rivers.

SHORT TERM...Tonight through Monday...

Showers and thunderstorms were observed across most of the forecast
area throughout the day. Rainfall accumulations associated with
these showers and thunderstorms were between one and three inches
particularly over the northwest quadrant of the island. Shower
and thunder activity across west and north central Puerto Rico is
expected to diminish through the late evening hours.

The unsettle weather pattern will continue to prevail across the
local islands through the forecast cycle as divergence aloft as
well as enhanced moisture transport dominate the Caribbean Basin.
At lower levels, light east southeast winds to continue, becoming
moderate by tomorrow. As a result, there still a high chance for
periods of showers and thunderstorms across the local islands.

Continue to expect passing showers with isolated thunderstorms across
the US Virgin Islands, east and south Puerto Rico at times as well
as thunderstorms developing over and north of the Cordillera Central
and Sierra de Luquillo each afternoon. The risk for urban flooding
and sharp rises along small streams and rivers as well as mudslides
in areas of steep terrain continues.

LONG TERM...Tue thru Sat /issued 449 AM AST Sat Oct 6 2018/

Low pressure at 700 mb will form just northwest of the area on
Monday and will continue to bring areas of moisture out of the
Caribbean and across the area Tuesday through Wednesday. A second
low may also form southwest of Puerto Rico and move north toward
the southwest corner of the forecast area, bringing a second surge
of moisture on Thursday that will continue through the weekend.
This will keep precipitable water values above 1.9 inches for the
entire period. With 500 mb temperatures varying little, (the cool
core of the lowest temperatures will remain under the TUTT almost
1000 miles east northeast of San Juan) instability will continue
in moderate amounts throughout the period making thunderstorms
over the area likely during the day over Puerto Rico and at least
isolated everywhere else even at night. Urban and small stream
flooding is likely from this activity--especially on Wednesday and
Saturday. As terrain becomes saturated, mudslides are possible
and even some rivers could briefly overflow their banks.

AVIATION...SHRA/TSRA will continue across the flying area. Brief
periods of MVFR or even IFR conditions due to TSRA are expected
at TJMZ/TJBQ and will be possible at TIST/TJSJ/TISX. SHRA/TSRA are
forecast to diminish across the region by 06/23Z. The surface
winds will continue from the east-southeast at 10-15 knots with
higher gusts in/near SHRA/TSRA, becoming calm to light and
variable aft 06/23z.

MARINE...Although marine conditions will continue to slowly improve,
continue to expect seas near 6 feet across the Atlantic waters and
the local passages. Seas 3 to 5 feet elsewhere. Easterly winds 10
to 15 knots to continue. There is a high risk of rip currents along
the north facing beaches of Puerto Rico.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  77  88 /  50  50  40  70
STT  77  88  79  88 /  80  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast-Western Interior.

VI...High Rip Current Risk through late Sunday night for
     St.Thomas...St. John...and Adjacent Islands.

AM...High Rip Current Risk through late Sunday night for Coastal
     Waters of Northern USVI and Culebra out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

&&

SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Oct 6, 5:00 PM CDT, 10 hours 37 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
554 PM AST sabado 6 de octubre de 2018

AMZ710>745-PRZ001>013-072200-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
554 PM AST sabado 6 de octubre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...esta Noche

.Tronadas...Tronadas aisladas con lluvia fuerte y rafagas de vientos
son posible esta noche a traves del este y sur de Puerto Rico.

.Inundaciones...Fuertes lluvias pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje hasta 6 pies a traves de las aguas del
Atlantico.

.Corrientes marinas...Existe riesgo alto de corrientes marinas
para las playas orientadas hacia el norte de PR.

.Dias dos a siete...domingo a viernes

Un patron de tiempo inestable persistira durante el fin de semana y
temprano la semana proxima como resultado de humedad tropical
amplia, y una vaguada debil en los niveles altos de la atmosfera
aumentando la probabilidad de desarrollo de aguaceros y tronadas.
Debido a los suelos saturados por las lluvias en los dias previos,
existe posibilidad de deslizamientos de lodo en areas de terreno
empinado.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar
inundaciones al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-072200-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
554 PM AST sabado 6 de octubre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...esta Noche

.Tronadas...Tronadas aisladas con lluvia fuerte y rafagas de vientos
son posibles esta noche.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas.

.Olas...Se espera oleaje de hasta  6 pies a traves de las aguas del
Atlantico.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para San Tomas.

.Dias dos a siete...domingo a viernes

Un patron de tiempo inestable persistira durante el fin de semana y
temprano la semana proxima como resultado de humedad tropical
amplia, y una vaguada debil en los niveles altos de la atmosfera
aumentando la probabilidad de desarrollo de aguaceros y tronadas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

Nearby

Small Craft Advisories in Puerto Rico, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.